Heat, Alexander
- When
- August 5, 1:00 PM CST to 4:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A large and strong high in the upper levels of the atmosphere stretched from the Tennessee Valley to the Plains. This feature contributed to hot and humid weather.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large and strong high in the upper levels of the atmosphere stretched from the Tennessee Valley to the Plains. This feature contributed to hot and humid weather. Afternoon heat indices peaked near 105 degrees over parts of southern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 11:39 AM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1239 PM CDT TUE AUG 5 2008
.UPDATE...
UPDATED FOR 18Z TAFS.
&&
.AVIATION...
THE APPROACH OF A FRONTAL BOUNDARY TO OUR NORTH IS THE MAIN FACTOR IN
THE WEATHER IN THE NEXT 24 HRS. CURRENTLY HAVE MAINLY VFR CIGS
ACROSS SOUTHERN IL...SOUTHWEST IN AND NORTHERN KY THAT WILL
EVENTUALLY MOVE SOUTHWEST TOWARD KPAH AND KCGI. THREAT FOR STORMS
WILL EXIST THE REST OF THE DAY AT KEVV AND KOWB...BUT BETTER CHANCES
ARRIVE LATER TONIGHT. AT FOR KPAH AND KCGI...THE BEST CHANCES FOR
ACTIVITY WILL BE CLOSER TO WED MORNING. HOWEVER...WITH THE FRONT IN
THE AREA TONIGHT...TRYING TO PIN DOWN EXACT TIMING OF STORMS WILL BE
DIFFICULT...BUT TRIED TO INDICATE THE BEST TIMING KNOWN AT THIS POINT.
&&
PREV DISCUSSION... /ISSUED 356 AM CDT TUE AUG 5 2008/
A RIDGE OF HIGH PRESSURE REMAINED DOMINANT OVER THE PAH FCST
AREA AND A GOOD CHUNK OF THE CENTRAL CONUS THIS MORNING. ONGOING DEEP
MOIST CONVECTION WAS TO OUR NORTH AND A TROPICAL SYSTEM WAS
CHURNING TO OUR SOUTH. GULF MOISTURE APPEARED TO BE POOLING JUST
SOUTH OF A STATIONARY BOUNDARY NOW JUST BEGINNING TO MOVE SOUTH
ACROSS THE UPPER MIDWEST AS A COLD FRONT.
THE FRONT WAS MOTIVATED BY LOW AMPLITUDE MID LEVEL NRN STREAM
SHRTWV ENERGY. MODELS INDICATE THE FIRST IMPULSE SHOULD BRING
ENOUGH LOW LEVEL FORCING TO THE PAH FCST AREA TONIGHT FOR CHC POPS
FOR MOST OF THE REGION. ACCOMPANYING THIS WILL BE A SLIGHT RISK
OF SVR WX DUE TO COPIOUS LOW LEVEL MOISTURE...GOOD BULK SHEAR...
AND INSTABILITY. THE FRONT IS PROGGED TO WAIT FOR A LARGER BUT
STILL SHALLOW MID LEVEL SHRTWV TO MOVE INTO OUR REGION WED NIGHT.
THIS PERIOD ATTM APPEARS TO HAVE THE HIGHEST CHC OF PCPN. THE
SLIGHT RISK OF SVR WILL INVOLVE THE ENTIRE REGION THIS TIME...AS
THE COLD FRONT SWEEPS ALL THE WAY SWD THROUGH. SEE THE SPC SWO
PRODUCTS FOR MORE DETAILS.
A NEAR TERM CHALLENGE IS FORECASTING DEWPOINTS. THE NAM AND THE
GFS HAD DIFFERENT IDEAS HOW MUCH MOISTURE WILL POOL SOUTH OF THE
FRONT TODAY...AND AFFECT THE PAH FCST AREA...ESPECIALLY IN THE
NORTH. THE NAM/S AGGRESSIVELY HIGH NUMBERS WERE DAMPED A BIT BY
THE GFS...WHICH WAS GIVEN LESS WEIGHT DUE TO UNREALISTICALLY LOW
DEWPOINT NUMBERS IN RECENT RUNS. THIS DID RESULT IN HEAT INDEX
VALUES AT OR VERY CLOSE TO HEAT ADVISORY CRITERIA...SO WE DECIDED
TO GO WITH ANOTHER HEAT ADVISORY TODAY FOR THE ENTIRE REGION.
IN THE EXTENDED...A DRY AIR MASS AND NWRLY FLOW SHOULD RESULT IN
MODERATE TEMPS FOR THIS TIME OF YEAR FOR THE LATTER PART OF THE WEEK.
WARM MOIST ADVECTION AHEAD OF THE NEXT LOW PRESSURE SYSTEM MAY
PROVIDE MORE CHCS OF PCPN EARLY NEXT WEEK.
AVIATION...
MVFR-INTERMITTENT IFR VSBYS EARLY THIS AM WILL BECOME VFR BY MID
MORNING AS PATCHY FOG BURNS OFF. SCT MID-HIGH CLOUDS WILL PREVAIL
TODAY...BUT DIURNALLY AIDED CHANCE FOR STORMS ACCOUNTS FOR OUR VCTS
INCLUSION KEVV/KOWB...CLOSER TO A FRONT APPROACHING FROM THE NORTH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
SHORT TERM...CW
LONG TERM....DH
AVIATION...CWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 508 AM CDT TUE AUG 5 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 508 AM CDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL CLIMB TO AROUND 105 DEGREES THIS AFTERNOON. THEREFORE...A HEAT ADVISORY HAS BEEN ISSUED. PLEASE REFER TO THE HEAT ADVISORY PRODUCT FOR DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY IN THE NORTHERN HALF OF THE REGION. SCATTERED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TONIGHT...WITH THE HIGHEST CHANCES IN SOUTHWESTERN INDIANA. SOME OF THE THUNDERSTORMS IN THE NORTHERN THIRD OF THE REGION COULD REACH SEVERE LEVELS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. A FLOOD WARNING IS IN EFFECT ON THE MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES FOR MINOR FLOODING. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS SHOULD BE AROUND ON WEDNESDAY AND THURSDAY AS A COLD FRONT SINKS...THEN SURGES SOUTHWARD THROUGH THE AREA. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE REGION ON WEDNESDAY. A LINGERING CHANCE OF THUNDERSTORMS IS FORECAST ACROSS PARTS OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN KENTUCKY THROUGH THURSDAY NIGHT...AND FOR MUCH OF THE WEEKEND. MINOR FLOODING WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER THROUGH WEDNESDAY. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The national radar mosaic for the moment the first event began.
11 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125466, 125468, 125469, 125470, 125471, 125472, 125473, 125474, 125475, 125476, 125477.